Kansas, 2007

Tornadoes and Hail in Kansas, February 28, 2007

February 28, 2007 · NWS ICT · 8 events in 4 counties and zones

A powerful area of low pressure approaching from the southwest spawned severe thunderstorms across East-Central and Southeast Kansas during the evening hours of February 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful area of low pressure approaching from the southwest spawned severe thunderstorms across East-Central and Southeast Kansas during the evening hours of February 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 28, 3:02 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 28, 3:02 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CST WED FEB 28 2007

.DISCUSSION...

FORECAST CHALLENGES ALL IN THE SHORT TERM WITH DEVELOPING STORM
SYSTEM AND POSSIBILITY OF SEVERE STORMS IN SOUTHEAST KANSAS AND
SNOW/BLOWING SNOW IN CENTRAL KANSAS.

TONIGHT THROUGH THURSDAY:
SURFACE/ LOW LEVEL MOISTURE HAS RETURNED A BIT MORE THAN PREVIOUSLY
ANTICIPATED BUT STILL LOOKS TO BE OVERDONE. THERE IS ALSO LITTLE
DEPTH TO THE MOISTURE FROM AREA 12Z SOUNDINGS. EVEN THE 18Z SOUNDING
FROM SGF WAS RELATIVELY SHALLOW. WHEN WINDS SHIFTED TO THE SOUTHWEST
IN SOUTHEAST KANSAS (18Z-19Z OBS) DEWPOINTS PLUMMETED. THIS MIXING IS
AN INDICATION OF LACK OF GOOD DEPTH TO THE MOISTURE. 16Z AND 18Z
SURFACE ANALYSIS SHOWS A NEW AREA OF LOW PRESSURE DEVELOPING IN
SOUTHWEST KANSAS/ THE OKLAHOMA PANHANDLE. WITH THE MAIN WAKE AND
UPPER LEVEL SUPPORT STILL MOVING EJECTING INTO THE PLAINS THIS
SURFACE LOW WILL TAKE OVER... DEEPEN AND RESULT IN
SOUTH/SOUTHEASTERLY FLOW IN SOUTHEAST KANSAS. BECAUSE OF THIS... AND
THE POTENTIAL TO RAPIDLY INCREASE SURFACE/LOW LEVEL MOISTURE... A FEW
SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTHEAST KANSAS THIS
EVENING. THE ONLY QUESTION REMAINS MOISTURE... UPPER LEVEL SUPPORT
AND OVERALL SHEAR... BOTH SPEED AND DIRECTIONAL IS VERY FAVORABLE.
THINK THE BEST TIMING WILL BE FROM 00Z TO 06Z FOR OUR SOUTHEASTERN 9
COUNTIES. IF STORMS CAN FIRE LARGE HAIL AND DAMAGING WINDS ARE MOST
LIKELY. IF MORE MOISTURE CAN MOVE INTO THE AREA A TORNADO THREAT
WOULD EXIST.

POTENTIAL EXISTS FOR ACCUMULATING SNOW MPH IN CENTRAL KANSAS AFTER
06Z. THE STORM SYSTEM WILL STRENGTHEN TONIGHT AND TAP INTO COLDER
THAT IS EXPECTED TO SURGE SOUTHWARD. ALSO... THERE IS GOOD UPPER
LEVEL SUPPORT IN THE FORM GOOD DIFFLUENCE... GOOD UPWARD MOMENTUM IN
THE SNOW GROWTH REGION... MOISTURE WRAPPING INTO THE SYSTEM AND A
BAND OF FRONTOGENESIS MOVING THROUGH. THE BIG NEGATIVES WITH THIS
SYSTEM ARE THE WARM GROUND TEMPERATURES (AROUND 40 DEGREES) AND THE
SPEED OF THE SYSTEM AS IT LIFTS OUT OF THE AREA. COBB BUFKIT DATA
SUGGEST 3-5 INCHES FROM RUSSELL TO SALINE COUNTY. THINK THIS MAY BE
A BIT OVER DONE GIVEN SPEED OF THE SYSTEM SO TAKING ABOUT 50% TO 60%
OF THIS SEEMS REASONABLE. THIS WOULD LEAD TO AN AREA OF ROUGHLY 1.5
TO UP TO 3 INCHES WITH HIGHEST AMOUNTS ACROSS RUSSELL AND LINCOLN
COUNTIES. WINDS WILL SHOULD ALSO BE IN THE 25 TO 30 MPH RANGE WHEN
THE SNOW IS EXPECTED TO BE FALLING. THIS COULD LEAD TO INTERMITTENT
REDUCTIONS IN VISIBILITY DOWN TO A QUARTER MILE. WITH THAT SAID THE
ISSUANCE OF A SNOW AND BLOWING SNOW ADVISORY WAS NEEDED.

THE STORM IS EXPECTED TO MOVE TO OUR EAST FAIRLY RAPIDLY SO
PRECIPITATION SHOULD BE COMING TO AN END BY 18Z THURSDAY. SOME WRAP
AROUND RAIN SHOWERS TO SOUTHEAST AND SNOW SHOWERS TO OUR NORTH AND
EAST WILL BE POSSIBLE.

FRIDAY THROUGH TUESDAY:
NO MAJOR CHANGES FOR THIS TIME FRAME. CLOSED LOW OVER THE GREAT
LAKES/ SOUTHERN ONTARIO MAY ROTATE A WAVE THROUGH THE CENTRAL PLAINS
FRIDAY NIGHT/EARLY SATURDAY BUT IT LOOKS LIKE MOISTURE WILL BE
LACKING DUE TO WESTERLY/NORTHWESTERLY FLOW. A SLOW WARM UP
ANTICIPATED FRIDAY THROUGH SATURDAY. MUCH NICER WEATHER WILL RETURN
TO THE AREA SUNDAY THROUGH TUESDAY UPPER LEVEL RIDGE BUILDS OVER THE
WEST. BY MONDAY AND TUESDAY WESTERLY FLOW ALOFT COMMENCES WITH LEE
TROUGHING DEVELOPING. THIS WILL LEAD TO SOUTH WINDS AND WARMER
TEMPERATURES. KEPT THIS PERIOD DRY AS THERE ARE NO MAJOR SYSTEMS TO
KEY ON.

BOWMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    32  47  30  49 /  40  10  10  10
HUTCHINSON      30  44  30  47 /  60  20  10  10
NEWTON          30  43  30  47 /  50  20  10  10
ELDORADO        32  45  30  49 /  40  20  10  10
WINFIELD-KWLD   35  48  30  50 /  40  10  10  10
RUSSELL         27  41  22  43 /  70  20  10  10
GREAT BEND      28  41  25  45 /  70  10  10  10
SALINA          28  41  26  44 /  60  20  10  10
MCPHERSON       29  43  28  45 /  60  20  10  10
COFFEYVILLE     40  47  31  51 /  40  10  10  10
CHANUTE         37  45  30  50 /  50  20  10  10
IOLA            36  43  29  50 /  50  20  10  10
PARSONS-KPPF    39  46  30  50 /  50  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY FOR KSZ032-033-047>049.

&&
Hazardous weather outlook, Feb 28, 5:20 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CST WED FEB 28 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
520 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND EAST OF THE
KANSAS TURNPIKE. ANY STORM THAT DEVELOPS TONIGHT ACROSS SOUTHEAST
KANSAS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

SNOW WILL FALL OVER CENTRAL KANSAS AFTER MIDNIGHT WITH 1 TO
3 INCHES OF SNOW POSSIBLE BY THURSDAY MORNING. THE SNOW WILL
COMBINE WITH WINDS UP TO 35 MPH TO OCCASIONALY REDUCE VISIBILITY
TO AROUND ONE QUARTER OF A MILE. LOCATIONS ALONG AND NORTH OF
I-70 WILL HAVE THE HIGHEST POTENTIAL TO RECEIVE THESE SNOWFALL
AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL COME TO AN END OVER CENTRAL KANSAS THURSDAY MORNING
WITH NO ADDITIONAL ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED TONIGHT FOR LOCATIONS ALONG
AND SOUTHEAST OF THE FLINT HILLS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/BOWMAN

The radar

The Wichita radar (KICT), 103 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greenwood

When
February 28, 5:42 PM CST
Where
Greenwood County, 0.88 mi SE of Eureka
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.810, -96.290

Hail, Woodson

When
February 28, 5:57 PM CST
Where
Woodson County, 5.64 mi N of Batesville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.910, -95.860

Thunderstorm Wind, Woodson

When
February 28, 6:24 PM CST
Where
Woodson County, 2.64 mi SE of Burt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.940, -95.740

Tornado, Woodson

When
February 28, 6:33 PM CST to 6:36 PM CST
Where
Woodson County, 2.18 mi W of Neosho Falls
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.000, -95.590

Two small rope tornadoes briefly touched down in an open field. No damage was reported.

Tornado, Allen

When
February 28, 7:01 PM CST to 7:03 PM CST
Where
Allen County, 0.69 mi N of Carlyle
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Public
Coordinates
38.010, -95.400

Small rope tornado touched down briefly in open field. No damage was reported.

Tornado, Allen

When
February 28, 7:07 PM CST to 7:09 PM CST
Where
Allen County, 2.08 mi N of Carlyle
Rating
EF0
Path length
0.25 mi
Path width
250 yd
Reported by
Trained Spotter
Coordinates
38.030, -95.400

Three tornadoes combined into one relatively large wedge tornado. There was no known damage produced by this tornado.

Hail, Chase

When
February 28, 9:15 PM CST
Where
Chase County, 1.49 mi NNE of Saffordville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.400, -96.390

Hail covered the ground.

Hail, Chase

When
February 28, 9:31 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.370, -96.540

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18149, 18151, 18176, 18158, 18161, 18175, 18153, 18155.